Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 82, NWS Des Moines, IA

June 21, 2020Black Hawk County, Bremer County, Butler County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 21, 2020, 9:14 PM CDT for Black Hawk County, Bremer County, Butler County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2020, 9:14 PM CDT (02:14 UTC)
Expired
Jun 21, 2020, 10:00 PM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA

The radar

The Des Moines radar (KDMX), 131 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 751 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

439 
WUUS53 KDMX 220214
SVRDMX
IAC013-017-023-220300-
/O.NEW.KDMX.SV.W.0082.200622T0214Z-200622T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
914 PM CDT Sun Jun 21 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Black Hawk County in northeastern Iowa...
  Southwestern Bremer County in northeastern Iowa...
  Southern Butler County in north central Iowa...

* Until 1000 PM CDT.

* At 914 PM CDT, a severe thunderstorm was located near Aplington, or
  9 miles southwest of Allison, moving east at 30 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Waverly, Allison, Parkersburg, Shell Rock, Aplington, Janesville,
  New Hartford and Waverly Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4258 9243 4255 9279 4256 9297 4270 9301
      4280 9248
TIME...MOT...LOC 0214Z 257DEG 25KT 4263 9289 

HAIL...0.88IN
WIND...60MPH
 
$$

Donavon
2 follow-up statements
703 
WWUS53 KDMX 220236
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
936 PM CDT Sun Jun 21 2020

IAC013-017-023-220300-
/O.CON.KDMX.SV.W.0082.000000T0000Z-200622T0300Z/
Black Hawk IA-Bremer IA-Butler IA-
936 PM CDT Sun Jun 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN BLACK HAWK...SOUTHWESTERN BREMER AND SOUTHEASTERN
BUTLER COUNTIES...

At 935 PM CDT, a severe thunderstorm was located near Shell Rock, or
8 miles southeast of Allison, moving east at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Waverly, Parkersburg, Shell Rock, Janesville, New Hartford and
Waverly Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4258 9243 4255 9279 4255 9284 4269 9283
      4275 9247
TIME...MOT...LOC 0235Z 257DEG 25KT 4266 9269 

HAIL...0.88IN
WIND...60MPH
 
$$

Donavon
086 
WWUS53 KDMX 220257
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
957 PM CDT Sun Jun 21 2020

IAC013-017-023-220307-
/O.EXP.KDMX.SV.W.0082.000000T0000Z-200622T0300Z/
Black Hawk IA-Bremer IA-Butler IA-
957 PM CDT Sun Jun 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BLACK HAWK...
SOUTHWESTERN BREMER AND SOUTHEASTERN BUTLER COUNTIES WILL EXPIRE AT
1000 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4258 9243 4255 9279 4255 9284 4269 9283
      4275 9247
TIME...MOT...LOC 0257Z 257DEG 25KT 4269 9250 

$$

Donavon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:45 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 21, 6:45 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
645 PM CDT Sun Jun 21 2020

...Updated for 06z Aviation...

.DISCUSSION.../Tonight through Sunday/
Issued at 241 PM CDT Sun Jun 21 2020

Somewhat complex scenario into late afternoon and evening with the
approach of a shortwave and frontal boundary.  Have recently seen
convective temperatures reached across much of central Iowa with a
few isolated storms developing after 1 PM.  Some have developed
decent cores with some hail threat, however overall deeper shear
remains weak at this time limiting organization with storms.
Otherwise, CAPE values have rises to between 2000-4000 J/KG this
afternoon with most locations receiving decent sunshine. CAMs
continue to indicate more robust development around 21Z near the
surface boundary in northeast Nebraska into South Dakota with these
storms heading to the southeast into the instability axis.  Wind and
hail will be the main threats initially with the storms to our west
late this afternoon, however winds will likely become the primary
threat with time as the cold pools coalesce with the convection
accelerating southeast. As it moves into the area, bulk shear
will be marginal in order to maintain balance and may see some
weakening with time, however momentum and the decent instability
should support the wind threat into the evening before some
gradual weakening. The rainfall threat will be discussed in the
hydrology section of the forecast discussion.

A break is expected in most location on Monday morning as a surface
boundary slides southeast across a good portion of the forecast area
by midday. Additional scattered storms are forecast into the
afternoon as weak instability builds in the wake of the front
over a good portion of central Iowa, however any severe threat
appears minimal at this time.

Large upper trof then slowly passes eastward through the middle of
the week from the Great Lakes area towards the East Coast.  Iowa
remains in northwest flow aloft from Tuesday into Thursday before a
upper ridging slides across the Midwest on Thursday night. Surface
flow during this time will generally be from the northwest with
cooler Canadian air near the surface holding temperatures below
normal through the middle of the week.  There are some indications
of a shortwave approaching the state later Tuesday afternoon/evening
with some weak forcing.  Some shower activity may occur during this
time coincident with peak heating, mainly across the north, however
soundings are relatively dry and any activity is likely to be rather
high based.  A similar setup occurs on Wednesday with the best
threat remaining across the north and east where forcing is most
robust, although with moisture remaining limited, only isolated to
scattered shower coverage.

The pattern begins to undergo flattening by Friday into next
weekend.  This allows warm advection and moisture to spread back
north into Iowa with increasing instability and chances for
thunderstorms.  GFS has stronger westerlies approaching Iowa during
this time with 50kts or slightly more at 500mb which would help to
beef up the shear profiles.  Still plenty of time to watch monitor
the storm chances toward next weekend, but it does appear to be a
more active period.

&&

.AVIATION.../For the 00Z TAFS through 00Z Monday evening/
Issued at 645 PM CDT Sun Jun 21 2020

Isolated thunderstorms across northern Iowa have brought gusty
winds and brief heavy downpours reducing vis. Overnight this
activity is expected to become more widespread and move across
the area, exiting east after 12z. MVFR stratus will remain in
place across much of the area Monday morning through midday. There
is a chance for additional showers and thunderstorms at the end
of the period which will be addressed in subsequent updates.

&&

.HYDROLOGY...
Issued at 241 PM CDT Sun Jun 21 2020

Not much change from previous thinking as most short term CAMs
still somewhat nebulous in placement of heaviest rainfall. While
it is reasonable that a localized area may see abundant rainfall,
pinpointing where that may occur remains difficult in this
scenario. In addition, field crops have grown greatly over the
past 1 to 2 weeks and are quickly helping to slow runoff compared
to just a few weeks ago. Given the unknowns, no watches are
forthcoming for flash flooding at this time. There may be some
impact on river flooding however as there is a warning out for
Hudson on Black Hawk Creek from localized heavy rains over the
past few days. The additional rainfall may add to the crest at
that locations and may push another site or two to near flood as
well.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Cogil
AVIATION...Hagenhoff
HYDROLOGY...Cogil
Hazardous weather outlook, Jun 21, 2:45 PM CDT, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
245 PM CDT Sun Jun 21 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-221945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
245 PM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Stronger thunderstorms are forecast to develop late this afternoon
and more so tonight. A few storms may be severe producing
damaging wind gusts and perhaps large hail. An isolated tornado is
possible. In addition, heavy rainfall is possible and may lead to
rises on small creeks and streams. Further, localized flooding
issues could result in areas that have seen heavier rainfall over
the past few days.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms chances will continue into Monday, especially for
central and southern Iowa. A strong to severe storm or two is
possible with hail and gusty winds possible.

There are additional chances for thunderstorms late in the week
with any severe risk being determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed if severe thunderstorms develop.
Rainfall reports would be greatly appreciated this afternoon.

Ansorge

In the hours before

Local storm report, Jun 21, 7:48 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
748 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             5 N SWALEDALE           43.05N 93.31W
06/21/2020  M1.00 INCH       CERRO GORDO        IA   PUBLIC

            REPORT VIA SOCIAL MEDIA. LOCATION ESTIMATED
            BY RADAR.

&&

KLP
Local storm report, Jun 21, 7:51 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
751 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             CLARKSVILLE             42.78N 92.67W
06/21/2020  E1.00 INCH       BUTLER             IA   FIRE DEPT/RESCUE

            MIXED IN WITH A LOT OF SMALLER HAIL. LASTED
            ROUGHLY 10 MINUTES.

&&

KLP
Local storm report, Jun 21, 8:30 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
830 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     IOWA FALLS              42.52N 93.27W
06/21/2020                   HARDIN             IA   EMERGENCY MNGR

            MULTIPLE TREE LIMBS AND POWER LINES DOWN IN
            IOWA FALLS.

0745 PM     TSTM WND GST     HAMPTON                 42.74N 93.20W
06/21/2020  M73 MPH          FRANKLIN           IA   AWOS

0740 PM     TSTM WND DMG     2 W HAMPTON             42.74N 93.24W
06/21/2020                   FRANKLIN           IA   EMERGENCY MNGR

            TREE LIMBS DOWN WEST OF HAMPTON. TIME AND
            LOCATION ESTIMATED BY RADAR.

&&
Local storm report, Jun 21, 8:41 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
841 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     4 NNW SWALEDALE         43.04N 93.34W
06/21/2020  M58 MPH          CERRO GORDO        IA   AWOS

            RWIS SITE RMCI4 SOUTH OF MASON CITY ON
            INTERSTATE 35.

&&

KLP
Local storm report, Jun 21, 8:51 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
851 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND GST     PLAINFIELD              42.84N 92.54W
06/21/2020  E60 MPH          BREMER             IA   PUBLIC

&&
Local storm report, Jun 21, 9:02 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
902 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     TSTM WND DMG     PLAINFIELD              42.84N 92.53W
06/21/2020                   BREMER             IA   PUBLIC

            REPORT FROM MPING OF TREE LIMBS BROKEN.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:21 PM CDTSevere Thunderstorm WarningDMXCerro Gordo39 min
Jun 21, 7:38 PM CDTSevere Thunderstorm WarningDMXButler, Franklin52 min
Jun 21, 7:55 PM CDTSevere Thunderstorm WarningDMXFranklin, Hardin35 min
Jun 21, 8:08 PM CDTSevere Thunderstorm WarningDMXBremer, Butler, Franklin22 min
Jun 21, 8:30 PM CDTSevere Thunderstorm WarningDMXBremer, Butler, Franklin, Hardin45 min
Jun 21, 8:56 PM CDTSevere Thunderstorm WarningDMXBremer34 min
Jun 21, 9:00 PM CDTFlash Flood WarningDMXButler, Franklin6 hr
Jun 22, 1:04 AM CDTSpecial Weather StatementDMXPolk41 min
Jun 22, 1:18 AM CDTSevere Thunderstorm WarningDMXJasper, Polk42 min
Jun 22, 1:46 AM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek44 min
Jun 22, 2:30 AM CDTAreal Flood WarningDMXGrundy, Marshall, Tama24 hr
Jun 22, 2:42 AM CDTAreal Flood WarningDMXButler, Franklin19 hr
Jun 22, 2:47 AM CDTSpecial Weather StatementDMXPoweshiek28 min
Jun 22, 5:09 AM CDTSpecial Weather StatementDMXClarke, Decatur66 min
Jun 22, 7:50 AM CDTAreal Flood WarningDMXHardin, Marshall24 hr
Jun 22, 8:22 AM CDTRiver Flood WarningDMXBlack Hawk5 days
Jun 22, 10:20 AM CDTAreal Flood WarningDMXBlack Hawk, Tama24 hr
Jun 22, 11:13 AM CDTAreal Flood WarningDMXTama24 hr
Jun 22, 2:30 PM CDTRiver Flood WarningDMXTama3 days
Jun 22, 2:30 PM CDTRiver Flood WarningDMXBlack Hawk4 days

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.